Iowa, 2023Tornado and Hail in Iowa, May 6 to 7, 2023
May 6 to 7, 2023 · NWS DVN · 35 events in 12 counties and zones
Several severe thunderstorms developed across much of eastern Iowa on the evening of May 6, 2023. Storms mainly produced hail up to golf ball size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several severe thunderstorms developed across much of eastern Iowa on the evening of May 6, 2023. Storms mainly produced hail up to golf ball size. Through the evening, storms merged and weakened in intensity, but not before producing some wind damage across northern and central Lee County. An isolated tornado also occurred in Muscatine County. Heavy rain also fell from storms as some remained stationary for long periods of time. Most notably, locations north and east of Fairfield, Iowa recorded over two inches of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 6, 5:20 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, May 6, 5:20 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
620 PM CDT Sat May 6 2023
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 250 PM CDT Sat May 6 2023
Warm front was located in northern KS to northern MO into middle TN
with temps well into the 80s to lower 90s to the south, while
dewpoints were well into the 60s to lower 70s. In the dvn cwa temps
were in the mid 60s to mid 70s, with dewpoints in the upper 50s to
lower 60s.
&&
.SHORT TERM...(This evening through Sunday)
Issued at 250 PM CDT Sat May 6 2023
Key messages:
1) SLGT risk (level 2 of 5) for all of the cwa this evening/tonight.
2) Main threats damaging winds, large hail and possible tornadoes.
Details:
Late afternoon and tonight: Capping inversion seen on 12z/06 DVN
sounding suppressing convection this afternoon. Then CAM's (esp
HRRR) consistent in showing a weakening cap and thunderstorms
developing later this evening and into tonight as a 40 LLJ kicks
in increasing the lift/shear. The main threats will be large hail
where elevated storms north of the warm front fire up. If storms
can become surface based then tornadoes and damaging winds will
also be a threat. A mild night expected with lows well in the mid
50s to mid 60s.
Sunday: During the day the capping inversion looks to suppress
convection once again. Very warm and humid conditions expected
ahead of a digging trough in the Rockies and low pressure in ND.
Record or near record highs expected at some locations and as of
now Burlington and Moline have the best opportunity (see climate
section below). Highs will be in the 80s to near 90.
.LONG TERM...(Sunday night through Saturday)
Issued at 250 PM CDT Sat May 6 2023
Key messages:
1) Enhanced risk (level 3 of 5) for severe storms Sunday evening
and Sunday night. Main risk damaging winds.
2) Marginal risk (level 1 of 5) for Monday in our far south.
3) Warm week ahead with thunderstorm chances returning again late
in the week.
Sunday evening and Sunday night: Models show a disturbance in the
flow arriving with an increase in mid level winds. This will
increase the damaging wind risk with the potential for 75+ mph
winds, when you add the SBCAPE of 4000-5000 J/kg into the mix.
HRRR consistent in showing an intense severe squall line rapidly
moving eastward into the dvn cwa late in the evening into the
overnight hours. Scattered severe storms are also likely in the
evening before the line arrives. Besides the damaging wind threat
the risks also include tornadoes and large hail.
Monday: A cold front arrives pushing the thunderstorm threat
southward and there is still a severe threat (marginal risk) in
our far southern counties. It will be cooler with highs in the
upper 60s north to upper 70s south.
Tuesday through Saturday: Persistent deep trough in the Rockies
with a zonal to southwest flow aloft will keep our area in a warm
regime with daily highs in the 70s to lower 80s. Thunderstorm
chances return late in the week into next weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 616 PM CDT Sat May 6 2023
A warm, moist air mass is over the region tonight and Sunday, with
thunderstorms possible tonight, and again towards Sunday evening.
The exact timing of storms and coverage is very challenging, with
tonight's storms uncertain on how widespread they will be on the
latest trends. Even if storms are more isolated, the MVFR clouds
should once again spread over the area, possibly with some
IFR/MVFR visibility as well in the late night and morning hours
Sunday. By mid to late morning Sunday, a VFR period may arrive as
we heat up and develop a south wind again. A line of severe storms
may move into eastern Iowa during the late afternoon and evening
Sunday.
ERVIN
&&
.CLIMATE...
Issued at 250 PM CDT Sat May 6 2023
Record High Temperatures for Sunday May 7, 2023
Burlington 88 1934
Cedar Rapids 98 1896
Dubuque 91 1896+
Moline 88 1965+
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Ervin
CLIMATE...Haase
Hazardous weather outlook, May 6, 12:49 PM CST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
149 PM CDT Sat May 6 2023
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
149 PM CDT Sat May 6 2023
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
The Storm Prediction Center has a slight or level 2 risk for severe
thunderstorms across the entire outlook area this evening into tonight.
There is a threat for tornadoes, damaging winds, and large hail.
The Mississippi River continues to experience flooding. Please
see the latest Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
There are periodic chances of thunderstorms Sunday through Monday
night and again Wednesday night through Friday. There is an
enhanced or level 3 risk of severe storms Sunday evening and
Sunday night across much of the area with the main threats being
tornadoes, large hail, and damaging winds in excess of 75 mph.
There is also a Marginal or level 1 risk of severe storms on
Monday for Clark and Scotland Counties in Missouri and Hancock and
McDonough Counties in Illinois. The main threats are damaging
winds and large hail.
The Mississippi River will continue to experience flooding through
next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this evening into tonight and
again Sunday evening and Sunday night.
Haase
In the hours before
Special weather statement, May 6, 7:14 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
814 PM CDT Sat May 6 2023
IAZ087-098-070145-
Van Buren IA-Jefferson IA-
814 PM CDT Sat May 6 2023
...A strong thunderstorm will impact portions of Van Buren and
southern Jefferson Counties through 845 PM CDT...
At 814 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leando, or 11 miles northwest of Keosauqua, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Keosauqua and Birmingham around 830 PM CDT.
Other locations in the path of this storm include Stockport and
Bentonsport/Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4092 9218 4097 9173 4070 9173 4072 9218
TIME...MOT...LOC 0114Z 266DEG 32KT 4083 9213
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
ErvinEvent by event
23 thunderstorm wind, 10 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Hail, Van Buren
- When
- May 6, 7:17 PM CST to 7:27 PM CST
- Where
- Van Buren County, 0.87 mi NW of Selma
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.880, -92.160
Quarter sized hail, with very strong winds that resulted in some minor damage to the trees.
Hail, Van Buren
- When
- May 6, 7:25 PM CST to 7:35 PM CST
- Where
- Van Buren County, 2.2 mi ENE of Douds
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.860, -92.040
Hail, Van Buren
- When
- May 6, 7:52 PM CST to 8:00 PM CST
- Where
- Van Buren County, 2.96 mi NNW of Bentonsport
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.770, -91.850
Thunderstorm Wind, Lee
- When
- May 6, 8:35 PM CST to 8:45 PM CST
- Where
- Lee County, 1.25 mi ESE of Sawyer
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.710, -91.330
Eight inch diameter tree limbs downed by strong winds.
Thunderstorm Wind, Henry
- When
- May 6, 8:45 PM CST to 8:55 PM CST
- Where
- Henry County, 1.38 mi S of Salem
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 40.830, -91.620
Trees blown down and shingles blown off of the roof.
Hail, Des Moines
- When
- May 6, 8:49 PM CST to 9:00 PM CST
- Where
- Des Moines County, 2.32 mi SSE of Beaverdale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.820, -91.200
Hail, Jefferson
- When
- May 6, 9:34 PM CST to 9:45 PM CST
- Where
- Jefferson County, 2.95 mi ESE of Batavia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.980, -92.120
Hail, Jefferson
- When
- May 6, 9:41 PM CST to 9:50 PM CST
- Where
- Jefferson County, 1.73 mi SW of Fairfield
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.980, -92.000
Hail, Washington
- When
- May 6, 9:42 PM CST to 9:55 PM CST
- Where
- Washington County, 2.07 mi W of Wellman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.470, -91.870
Thunderstorm Wind, Van Buren
- When
- May 6, 10:00 PM CST to 10:10 PM CST
- Where
- Van Buren County, 1.04 mi W of Birmingham
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.880, -91.950
Hail, Washington
- When
- May 6, 10:20 PM CST to 10:30 PM CST
- Where
- Washington County, 1.04 mi E of Riverside
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.480, -91.580
Hail, Henry
- When
- May 7, 12:23 AM CST to 12:35 AM CST
- Where
- Henry County, 0.52 mi E of Wayland
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.150, -91.660
Thunderstorm Wind, Johnson
- When
- May 7, 4:19 PM CST to 4:25 PM CST
- Where
- Johnson County, Iowa City Muni Arpt
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.630, -91.550
There was a 72 mph wind gust reported at the Iowa City Airport ASOS.
Tornado, Muscatine
- When
- May 7, 4:48 PM CST to 4:54 PM CST
- Where
- Muscatine County, 0.69 mi N of West Liberty to 0.52 mi W of Atalissa
- Rating
- EF1
- Path length
- 4.95 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.590, -91.270
This tornado developed just NNW of West Liberty and tracked across the far northeast part of town before eventually crossing over U.S. Highway 6 between West Liberty and Atalissa, and diminishing shortly after. The extent of the damage was mainly to outbuildings, with several walls and roofs collapsed and in some cases blown across a downstream field. A few large trees and two utility poles were also snapped. A large metal batting cage anchored into concrete was twisted and bent sharply at its base.
Thunderstorm Wind, Cedar
- When
- May 7, 4:51 PM CST to 5:00 PM CST
- Where
- Cedar County, 0.86 mi SE of Springdale
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.660, -91.260
Semi truck was blown over while driving on Interstate 80. Time was estimated by radar.
Thunderstorm Wind, Cedar
- When
- May 7, 4:59 PM CST to 5:10 PM CST
- Where
- Cedar County, 0.52 mi E of Tipton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.770, -91.120
Large tree fell on a shed. Time was estimated by radar.
Thunderstorm Wind, Iowa
- When
- May 7, 4:59 PM CST to 5:10 PM CST
- Where
- Iowa County, 2.95 mi SSW of Homestead
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.730, -91.890
There were 15 to 18 inch diameter branches that were downed by the wind, along with some shingle and siding damage.
Hail, Johnson
- When
- May 7, 5:02 PM CST to 5:10 PM CST
- Where
- Johnson County, 1.03 mi E of Hills
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.550, -91.530
Thunderstorm Wind, Muscatine
- When
- May 7, 5:03 PM CST to 5:10 PM CST
- Where
- Muscatine County, 0.52 mi E of Nichols
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.480, -91.310
Wind gusts estimated between 50 to 60 mph from the thunderstorm.
Thunderstorm Wind, Washington
- When
- May 7, 5:10 PM CST to 5:15 PM CST
- Where
- Washington County, 0.86 mi NE of Washington Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.280, -91.670
The AWOS reported a 59 mph wind gust with the thunderstorm.
Thunderstorm Wind, Washington
- When
- May 7, 5:11 PM CST to 5:20 PM CST
- Where
- Washington County, 0.69 mi S of Brighton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.170, -91.820
There was a 12 inch diameter tree that was blown down. Time was estimated by radar.
Thunderstorm Wind, Clinton
- When
- May 7, 5:15 PM CST to 5:25 PM CST
- Where
- Clinton County, Dewitt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.820, -90.550
Estimated winds around 60 mph from the thunderstorm.
Thunderstorm Wind, Scott
- When
- May 7, 5:28 PM CST to 5:35 PM CST
- Where
- Scott County, Davenport Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.620, -90.580
The ASOS at Davenport Airport measured a 64 mph wind gust from the thunderstorm.
Thunderstorm Wind, Cedar
- When
- May 7, 5:28 PM CST to 5:35 PM CST
- Where
- Cedar County, 0.69 mi S of Stanwood
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.890, -91.150
Tree limbs and power lines down across town.
Thunderstorm Wind, Clinton
- When
- May 7, 5:31 PM CST to 5:40 PM CST
- Where
- Clinton County, 0.86 mi SE of Clinton Muni Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.820, -90.320
The AWOS at Clinton Airport measured a 66 mph wind gust.
Thunderstorm Wind, Scott
- When
- May 7, 5:32 PM CST to 5:40 PM CST
- Where
- Scott County, Davenport Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.620, -90.580
The ASOS at Davenport Airport measured a 67 mph wind gust.
Thunderstorm Wind, Scott
- When
- May 7, 5:32 PM CST to 5:40 PM CST
- Where
- Scott County, 2.81 mi N of Davenport
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.570, -90.570
An off duty NWS employee estimated winds of 70 mph. He also reported nickel sized hail and large tree branches down near 53rd Street and US 61 in Davenport.
Thunderstorm Wind, Scott
- When
- May 7, 5:35 PM CST to 5:40 PM CST
- Where
- Scott County, 3.45 mi SE of Davenport Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.580, -90.540
There was a 3 inch tree that was snapped by thunderstorm winds. Nearby reports of 60 to 70 mph winds.
Thunderstorm Wind, Henry
- When
- May 7, 5:35 PM CST to 5:55 PM CST
- Where
- Henry County, 3.8 mi SW of Mt Union
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.030, -91.450
Wind from the north estimated to be 80 mph. Strong winds lasted for about 20 minutes. Power went out due to the strong winds. A 6 inch diameter tree limb blown down and smaller branches. Also, some scaffolding was blown down.
Thunderstorm Wind, Henry
- When
- May 7, 5:38 PM CST to 5:45 PM CST
- Where
- Henry County, 1.73 mi SW of Mt Pleasant
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.950, -91.570
Roof torn off of a manufactured home due to the thunderstorm wind gusts.
Thunderstorm Wind, Henry
- When
- May 7, 5:48 PM CST to 5:55 PM CST
- Where
- Henry County, Mt Pleasant
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.970, -91.550
Large tree branches down by the thunderstorm wind gusts.
Thunderstorm Wind, Henry
- When
- May 7, 5:50 PM CST to 5:55 PM CST
- Where
- Henry County, 1.04 mi W of Mt Pleasant Muni Arp
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.950, -91.520
There was a 77 mph wind gust reported at the AWOS with the second round of storms.
Funnel Cloud, Des Moines
- When
- May 7, 6:19 PM CST to 6:25 PM CST
- Where
- Des Moines County, 1.25 mi ESE of West Burlington
- Reported by
- Public
- Coordinates
- 40.810, -91.130
Funnel clouds going up and down in the clouds occasionally, but never reached the ground.
Thunderstorm Wind, Henry
- When
- May 7, 6:30 PM CST to 6:40 PM CST
- Where
- Henry County, 0.52 mi E of Mt Pleasant
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.970, -91.540
Parking signs bent over by the thunderstorm winds. Time was estimated by radar.
Thunderstorm Wind, Des Moines
- When
- May 7, 6:31 PM CST to 6:45 PM CST
- Where
- Des Moines County, 0.69 mi S of (Brl)burlington Muni
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.770, -91.130
The ASOS at Burlington Airport measured a 60 mph wind gust.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Maryland, May 6, 20231 death · 1 event
- Flood in Colorado, May 6, 20231 death · 1 event
- Tornadoes and Hail in Missouri, May 6 to 8, 2023EF2 · 46 events
- Hail in Nebraska, May 6 to 7, 2023$2.3 million · 2.5 in hail · 15 events
- Tornado and Damaging Winds in Louisiana, May 6 to 10, 20231 injured · $56,000 · EF1 · 3 events
- Hail and Damaging Wind in Indiana, May 6 to 7, 2023$150,000 · 3 in hail · 12 events
- Damaging Winds in Louisiana, May 6, 20231 injured · $56,000 · 56 kt wind · 21 events
- Flash Flood and Hail in Texas, May 6, 20233.25 in hail · 45 events
- Tornado and Flash Flooding in Texas, May 6 to 8, 2023$40,000 · EF0 · 9 events
- Flash Flood and Hail in Texas, May 6, 2023$20,000 · 1.75 in hail · 11 events
- Flash Flooding and Hail in Illinois, May 6 to 7, 2023$6,000 · 1 in hail · 18 events
- Tornadoes and Hail in Minnesota, May 6, 2023$15,000 · EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099436, 1099437, 1099440, 1099466, 1099468, 1099443, 1099448, 1099454, 1099459, 1099470, 1099449, 1099463, 1103390, 1103405, 1103392, 1103381, 1103387, 1103370, 1103389, 1103394, 1103372, 1103371, 1103374, 1103391, 1103375, 1103377, 1103383, 1103379, 1103385, 1103384, 1103393, 1103395, 1103396, 1103382, 1103380.